Alert archive / Utah / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 69, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 21, 2001, 1:05 PM MDT for Kane County, Washington County, Utah. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 21, 2001, 1:05 PM MDT (19:05 UTC)
- Expired
- Aug 21, 2001, 1:45 PM MDT
- In force
- 40 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Kane County, UT, Washington County, UT
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.1 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1422 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
232 WUUS55 KSLC 211906 SVRSLC UTC025-053-211945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 105 PM MDT TUE AUG 21 2001 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN KANE COUNTY IN UTAH EAST CENTRAL WASHINGTON COUNTY IN UTAH * UNTIL 145 PM MDT * AT 1256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ZION NP...OR ABOUT 24 MILES NORTHWEST OF KANAB...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER RURAL WESTERN KANE COUNTY AT 120 PM MDT OVER RURAL NORTHWESTERN KANE COUNTY AT 130 PM MDT LARGE HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 3721 11305 3708 11284 3752 11242 3754 11269
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 9:55 AM MDT, 3 hours 10 minutes earlier.
Area forecast discussion, Aug 21, 9:55 AM MDT, 3 hours 10 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 955 AM MDT TUE AUG 21 2001 SYNOPSIS...A MOIST AND UNSTABLE AIR MASS OVER UTAH WILL BE OVER UTAH TODAY. THIS WILL COMBINE WITH AN UPPER LEVEL TROUGH MOVING EAST ACROSS THE GREAT BASIN WILL PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS COULD BE STRONG. DRIER AND MORE STABLE AIR WILL SPREAD ACROSS THE STATE WEDNESDAY. DISCUSSION...TODAY SHAPING UP TO BE VERY ACTIVE. MODELS WILL BE UNDERDONE ON BOUNDARY LEVEL MOISTURE...ESPECIALLY OVER THE NORTHWEST WHERE WIDESPREAD RAIN FELL LAST EVENING. THE TROF OVER NV SLOWLY MOVING EAST ACROSS THE AREA THIS AFTERNOON/EVENING WILL PROVIDE PLENTY OF DYNAMIC HELP. ALTHOUGH THE JET AHEAD OF THE TROF IS RELATIVELY WEAK THE ETA IS STILL PRODUCING LARGE AREAS OF FAIRLY STRONG DIVERGENCE AT JET LEVEL. THAT IS WHAT DROVE LAST EVENINGS STORMS OVER NORTHWEST UT AND NO REASON NOT TO EXPECT SOME SORT OF REPEAT TODAY. CLOUDINESS IN THE WEST MAY INHIBIT THINGS A BIT BUT PROBABLY NOT ENOUGH TO PREVENT GOOD CONVECTION. STORM PREDICTION CENTER HAS A SLIGHT CHANCE OF SEVERE STORMS OVER MUCH OF THE FORECAST AREA AND NO ARGUMENT WITH THAT. HOWEVER I MIGHT LEAN A LITTLE MORE TOWARD SOME LARGE HAIL AS WELL AS THE THREAT OF STRONG WINDS. HISTORICALLY THIS TYPE OF PATTERN AT THIS TIME OF YEAR PRODUCES STRONG STORMS INCLUDING LARGE HAIL. WILL BE DOING A COMPLETE UPDATE OF THE ZONES TO GO TO LIKELY OR HIGHER PROBABILITIES THROUGHOUT THE AREA TODAY AND INCLUDE THE RISK OF HAIL AS WELL AS STRONG WINDS IN MOST ZONES. SLC 651 CDC 641 SANDERS .SLC...NONE.
In the hours before
Special weather statement, Aug 21, 9:34 AM MDT, 3 hours 31 minutes before
IDZ024-025-UTZ001>021-WYZ021-211900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 934 AM MDT TUE AUG 21 2001 ...STRONG THUNDERSTORMS POSSIBLE TODAY... STRONG THUNDERSTORMS ARE POSSIBLE OVER UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING TODAY. SOME THUNDERSTORMS MAY HAVE LARGE HAIL AND STRONG GUSTY WINDS ALONG WITH LOCAL HEAVY RAIN AND FREQUENT LIGHTNING. A COMBINATION OF AN UPPER LEVEL TROUGH AND ABUNDANT LOW LEVEL MOISTURE WILL MAKE TODAY ONE OF THE STORMIER DAYS OF THE SUMMER. PERSONS PLANNING OUTDOOR ACTIVITY SHOULD HAVE A PLAN TO SEEK SHELTER IF SEVERE WEATHER APPROACHES AND STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER INFORMATION.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 6:34 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Salt Lake, Tooele, Weber | 26 min |
| Aug 20, 6:50 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Weber | 25 min |
| Aug 20, 7:16 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Cache, Weber | 29 min |
| Aug 20, 7:38 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 52 min |
| Aug 21, 12:37 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 53 min |
| Aug 21, 2:48 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 57 min |
| Aug 21, 3:56 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 49 min |
| Aug 21, 4:26 PM MDT | Flash Flood Warning | SLC | Emery, Wayne | 94 min |
| Aug 21, 4:46 PM MDT | Flash Flood Warning | SLC | Salt Lake, Utah | 2 hr |
| Aug 21, 4:46 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Utah | 29 min |
| Aug 21, 5:01 PM MDT | Tornado Warning | SLC | Salt Lake | 29 min |
| Aug 21, 5:28 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Morgan, Salt Lake | 47 min |
| Aug 21, 5:39 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 36 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.